Ask a Question

Dementia and Medicine - Legal Question

My mother's dementia is worse when she takes a certain kind of medicine for anxiety. Last year the doctor took her off of it and her dementia was practically non-existent. A few months ago he prescribed it again and the symptoms started getting bad again. If I refuse to give this to her what can happen to me?
Status: Open    Nov 28, 2016 - 12:17 PM

Elder Law

Do you have the same question? Follow this Question

2 answers

Expert Answers

Dec 01, 2016 - 03:47 PM

The answer to this question partially depends on what your role in your mother's life is. Assuming you are her caregiver, and you are the one responsible for giving her her medications, then you should administer to your mother what is prescribed to her. Many states have elder abuse statutes that could make you criminally liable for failing to give your mother her medications if you are in a caregiving role, which it sounds like you are. If you are convinced that this particular anxiety medication is making your mother's dementia symptoms worse, I would recommend you talk to her doctor and see if he or she would consider changing your mother's prescription.

Answers

Dec 10, 2016 - 05:33 PM

Geiatriac patients do not always react to medications in the same way that younger people do. Managing the meds, watching for over & under doses, reporting any side effects is a very important (and difficult) part of elder care.

Geiatriac patients should have a good friendly relationship with their doctor. The doctor should be ready to listen to any problems or recent changes and make adjustments accordingly.
Doctors are not gods. They are not be obeyed blindly. A good geriatriac doctor will be ready to receive information from a caretaker/family member who has regular contact and knows the person well. To continue to give your mother medications that you know will increase her symptoms could be seen as intentional harm.

If your mother's doctor is not listening to you and incorporating your reports/findings into his plan of care (and mediications should not make a person's symptoms worse) then it is time for a new doctor.

Answer this question

Recently Active Members